The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Organizations to create watch list
Home health agencies must choose at least 10 look-alike and sound-alike drug names to place on their watch list of medications that can be easily confused, in order to meet the 2005 National Patient Safety Goal that focuses on improving the safety of medication use.
Organizations must choose the drug names from a list of problematic drug names recently released by the Joint Commission on Accreditation of Healthcare Organizations in Oakbrook Terrace, IL. The Joint Commission’s list identifies the medications in two tables that address different types of organizations. In addition to the organization-specific tables, there is an additional table that lists supplemental pairings of look-alike, sound-alike drug names.
Some of the drug names on the list include:
• Amaryl and Reminyl. Handwritten orders for these two brand-name drugs can look similar, according to the Joint Commission. Amaryl is used for type II diabetes, and Reminyl is used for Alzheimer’s disease. If a patient receives Amaryl in error, he or she would not be provided with blood glucose monitoring, which could lead to a serious error.
• Avandia and Coumadin. Poorly handwritten orders for Avandia, which is used for type II diabetes, and Coumadin, which is used to prevent blood clot formation, have been misread and have resulted in potentially serious adverse events.
• Celebrex, Celexa, and Cerebyx. Patients affected by a mix-up among these three drugs can experience a decline in mental status, lack of pain or seizure control, or other serious adverse events.
• Zyprexa and Zyrtec. Name similarity has resulted in mix-ups between Zyrtec, an antihistamine, and Zyprexa, an antipsychotic. Patients receiving Zyprexa in error have reported dizziness that sometimes results in injuries related to falls. Patients on Zyprexa who receive Zyrtec in error have relapsed.
Watch list must be in place by Jan. 1
Along with the list of names, the Joint Commission gives recommendations for prevention of mix-ups. Recommendations differ for various medication names but include suggestions such as using brand names rather than generic names, educating staff members, writing the purpose of the medication on written orders (many look-alike/sound-alike medications are used for different purposes), and accepting verbal or telephone orders only when necessary.
Home health agencies accredited by the Joint Commission must have a look-alike/sound-alike drug name list in place and educate staff members as to the potential dangers of these drug mix-ups no later than Jan. 1, 2005, to be in compliance with the patient safety goals.
To see a complete list of the medication names and recommendations, go to www.jcaho.org and choose "see look-alike, sound-alike drug list" under "2005 National Patient Safety Goals Released" on the right navigational bar.